A recent paper published by doctors at Canada’s Peter Munk Cardiac Center looked at the implications of left ventricular apical aneurysms in hypertrophic cardiomyopathy, This paper recommends that patients with an apical aneurysm of at least 2 centimeters consider prophylactic anticoagulant therapy to prevent stroke, as well as considering surgical placement of an implantable defibrillator to protect against sudden cardiac death.
A companion editorial suggests caution in basing aggressive measures on an aneurysm alone and says that all risk factors be considered together.
In 2017, HCMBeat covered a retrospective study of patients treated at Minneapolis Heart Institute and Tufts which discussed the risks for patients with apical aneurysms. That can be found here.
According to new research presented at last week’s meeting of the Heart Rhythm Society, aspirin is not effective in preventing strokes in patients with atrial fibrillation, and in some instances may actually do more harm than good.
Note that previous studies have demonstrated that aspirin is not effective in preventing strokes from Afib.
In fact, the study, led by Dr. Jared Bunch from Intermountain Healthcare system, Salt Lake City, UT, found that patients who were prescribed aspirin following catheter ablation procedures to treat atrial fibrillation were significantly more likely to suffer gastrointestinal or genitourinary bleeding than those who took other anticoagulants like warfarin, or those who received no treatment at all.
For more, see these articles from Medical News Today and Science Times (with link to video).
A recent retrospective study of patients at Minneapolis Heart Institute and Tufts Medical Center published in the Journal of the American College of Cardiology found that HCM patients who also had left ventricular apical aneurysms were at increased risk of sudden cardiac death and stroke. However, with increased surveillance and appropriate treatment, including the implantation of a implantable defibrillator, radiofrequency ablation and/or anti-coagulation, as appropriate, the authors suggest that the increased risk can be neutralized.
A summary of this article can be found here.